1 doctor weighed in:

Was on prednisone for a supposed allergic reaction to amoxicillin (took only 3) now on bactrim (sulfamethoxazole and trimethoprim) (4th day) and rash is coming back. Any ideas?

1 doctor weighed in
Dr. Richard Feinstein
Dermatology

In brief: Allergy to medicine

Amoxicillin commonly causes a rash, called a drug eruption.
The drug should be stopped and never used again. If the rash is severe, than Prednisone can be given, which suppresses the allergy until it goes away by itself. If you stopped the Prednisone too soon, the rash can come back, or you may now be allergic to bactrim (sulfamethoxazole and trimethoprim), (sulfamethoxazole and trimethoprim) a sulfa drug that also causes many allergies. You should avoid bactrim (sulfamethoxazole and trimethoprim).

In brief: Allergy to medicine

Amoxicillin commonly causes a rash, called a drug eruption.
The drug should be stopped and never used again. If the rash is severe, than Prednisone can be given, which suppresses the allergy until it goes away by itself. If you stopped the Prednisone too soon, the rash can come back, or you may now be allergic to bactrim (sulfamethoxazole and trimethoprim), (sulfamethoxazole and trimethoprim) a sulfa drug that also causes many allergies. You should avoid bactrim (sulfamethoxazole and trimethoprim).
Dr. Richard Feinstein
Dr. Richard Feinstein
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
24 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors